• question-icon

    Is Spironolactone effective at treating hirsutism?

default
Posted on Wed, 4 Oct 2017 in Thyroid Problem and Hormonal Problems
Question: My dr. prescribed Spironolactone because I have some facial hair, like under chin and my upper lip, I hesitate to take this drug for that ?? I am pretty healthy female 77 yrs of age and only take thyroid meds since my thyroid was removed years ago. I am overweight but no other conditions that I am aware of. Also do u provide scripts for other meds.
doctor
Answered by Dr. Elona Xhardo 46 minutes later
Brief Answer:
Spironolactone can be very helpful for you.

Detailed Answer:
Hello,
I have gone through your question.

Hair growing in places where it normally does just for men, like your upper lip or under the chin is a sign of a condition called hirsutism.

It's often caused by genes, hormones, or medication.
Many times, the condition is linked to high levels of male hormones (called androgens).

High levels of male hormones and hirsutism are common in women who have Polycystic ovary syndrome, when you have high levels of the stress hormone cortisol for long periods of time or when you take certain medication like minoxidil or anabolic steroids.

Spironolactone is an Anti-androgen blocker, it helps your body make and use fewer male hormones, so you should grow less hair over time.
This drug is very effective for hirsutism.So, don't hesitate to take it.

On the other side, Vaniqa cream can slow hair growth where you generally apply it.
Don't hesitate to use this cream!

Unfortunately, prescriptions cannot be provided online, sorry for the inconvenience, you may need to get them from your local physician.

I'd also suggest that Weight loss may be very beneficial. If you drop even a few pounds, your body would make fewer male hormones, so as a result, you'd tend to grow less hair on your face.

Hope this is helpful. Let me know if I can assist you further.

Regards.



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Elona Xhardo

Endocrinologist

Practicing since :2008

Answered : 814 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Stress hormone

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months. I want to switch to some ayurvedic...

doctor1 MD

Hi im diabetic type 2. Yesterday my company served us a potato bar with all the usual fixings. And a cupcake. I ate half the potato and scrapped...

doctor1 MD

My daughter was at my inlaws the last 2 days. I noticed she has quite a few red, itchy bumps on her arms, behind her legs, on the shins now. 2 on...

doctor1 MD

my daughter got a severe sunburn on her legs which is now purplish and swollen. she went to the dr and got hydrocortisone and pain meds. this is...

doctor1 MD

What could it possibly be, I would be happy either way I m 39 had miscarriage , periods through the three months so I didn t know. Now my husband...

Get personalised answers from verified doctor in minutes across 80+ specialties

188 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Elona Xhardo
  • Q - Suggest treatment for extreme fatigue and cough

  • Q - How to transform from a male to a female?

  • Q - What causes nausea, headache and low basal body temperature?

  • Q - Suggest treatment for symptoms of peripheral neuropathy

  • Q - Suggest treatment for severe hair loss while treating hypothyroidism

  • Q - Does intake of Omeprazole have an effect on Insulin secretion?

  • Q - Suggest treatment for water retention and edema

  • Q - Does Metformin interact with Glipizide?

  • Q - Is honey a good substitute for sugar while having diabetes?

  • Q - Is TPO antibody level of 1,189 a cause for concern?

backtotop2